What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 29, 10:38 AM MST, 1 hour 24 minutes earlier.
Area forecast discussion, Aug 29, 10:38 AM MST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1038 AM MST Sat Aug 29 2020
.UPDATE...Updated Aviation Discussion.
&&
.SYNOPSIS...
Much cooler temperatures are in store as moisture increases this
weekend. Locally heavy rainfall will be possible across southern
Arizona as soon as this afternoon, but more likely late Saturday
night into Sunday, with isolated flash flooding possible. Lingering
chances for showers and storms are expected for early next week
before drier conditions settle back into the region by Wednesday.
Noticeably cooler temperatures are forecast starting this weekend
with temperatures at or below normal. A gradual warm up is then seen
during the latter half of next week.
&&
.DISCUSSION...
Hopefully we can finally say the worst of the heat is now over and
even top it off with some welcomed rainfall across much of the area
this weekend. The upper level ridge that brought the heat over the
region this past week is finally shifting eastward out of the region
while a broad upper level trough settles in across the southern half
of California. The flow between the two air masses is now turning
south southwesterly across much of our region and will eventually
advect deep tropical moisture over much of Arizona later today,
seeping westward into eastern portions of southern California on
Sunday.
By late this morning, models indicate PWATs will rise to between
1.50-1.75" across southern Arizona before topping out potentially
around 2.00" late Saturday night through Sunday afternoon. Although
moisture will become plentiful, that doesn't mean the entire area
will end up seeing decent rainfall. In fact, these deep moisture
episodes can sometimes be somewhat of a dud for rainfall if most of
the area gets inundated by clouds affecting atmospheric instability.
So far, this event does not look like this will be the case as there
should at least be some decent heating today under partly sunny
skies and elevated instability is already increasing. Uncertainty
for when and exactly where showers and thunderstorms will occur is
still a big issue over the next couple days. By late this afternoon,
the deeper moisture should be in place and then we can expect some
isolated storm development likely focused over higher terrain areas
in La Paz County and south of Phoenix. HREF guidance over the past
24 hrs has not been consistent with the timing and location of storm
development, but any storms that may form later today could become
strong as there should be decent available CAPE and modest shear.
The biggest forecast concern is the potential for heavy rainfall and
flash flooding, especially Saturday night into Sunday. After the
more isolated convection today, model evidence mostly points toward
the development of a cluster of showers and thunderstorms across
south-central Arizona some time after midnight tonight. The latest
(06Z) HRRR is now also picking up on this potential, keeping the
cluster over Maricopa, Pinal, and Gila Counties through at least
sunrise Sunday morning. This late night and early morning heavy rain
potential is definitely concerning as other big flooding events in
the Phoenix area have also occurred at a similar time. Nothing is
definite, but it seems very likely some areas will see heavy
rainfall late tonight into Sunday morning.
Shower and storm chances on Sunday are even more uncertain as it
will likely depend on what happens today and tonight. Any areas
that get widespread rain through Sunday morning will likely be
mostly quiet for the rest of Sunday, whereas areas that were mostly
unscathed will have much better chances Sunday afternoon and
evening. The current forecast thinking aligns with south-central
Arizona being the most active later today through Sunday morning
with the best heavy rainfall threat shifting westward into southwest
Arizona and potentially into eastern portions of Imperial and
Riverside Counties for Sunday afternoon and evening. The Flash Flood
Watch that starts later today for much of southern Arizona has now
been extended through Sunday evening. QPF amounts during the event
are quite uncertain, but the heaviest amounts are likely to fall in
a swath from Tucson through Phoenix. However, any area from La Paz
County through Gila County will be capable of seeing heavy rainfall
and localized flash flooding. It would not be surprising to see a
fairly large area of rainfall totals around 1" with localized areas
of up to 3".
Starting Monday, the flow aloft will begin to turn more westerly
allowing some drying to occur. Despite the drying, chances of
showers and thunderstorms will remain through at least Monday, and
possibly Tuesday. Instability on Monday is likely to be quite low
due to Sunday's storm activity, so for now we are not anticipating
widespread showers and storms on Monday. Any lingering storm chances
on Tuesday should be across eastern Arizona high terrain as the
drier air continues to spread through the area.
Forecast temperatures this weekend are quite a challenge, but we
will definitely be seeing cooler conditions under increased cloud
cover and higher boundary layer moisture. After highs today near
normal, Sunday may only end up being in the lower to middle 90s in
some areas across the south-central Arizona deserts. Farther west on
Sunday, higher amounts of sunshine should yield highs close to 100
degrees across southeast California. Temperatures early next week
will struggle to recover, but we should see highs warm back to near
normal readings by Tuesday or Wednesday. Late next week, a bigger
warm up may push highs back to near 110 degrees across the western
desert areas.
&&
.AVIATION...Updated at 1740Z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Weather impacts on aviation today and tomorrow could be
significant. Right now, isolated-scattered showers/storms have
been streaming through the western side of the terminal area all
morning but this activity is expected to wane within the next few
hours. Winds will generally favor a westerly direction this
afternoon afternoon while showers/storms develop around much of
the state. There is a good chance (50%) for a southerly wind shift
from outflow winds with gusts up to 20 mph to impact the terminals
between 30/00Z and 30/04Z. Blowing dust and isolated
thunderstorms during that time cannot be ruled out with chances
for those to occur around 20%.
However, confidence is high that all sites will see some sort of
shower activity during the overnight Saturday/Sunday morning
hours. As of now, the peak window for that activity is
30/10Z-30/14Z. Unfortunately, the forecast beyond that time is
very murky but periods of variable winds, showers/storms is
possible through Sunday.
Southeast California/Southwest Arizona including KIPL and KBLH:
At KIPL, winds will follow a typical southeast to westerly wind
shift today. The westerly winds will be strong with gusts
potentially nearing 20 kts for a few hours this evening. Winds
should then become southeasterly again during the overnight
Saturday/Sunday hours. At KBLH, wind speeds will be elevated
through much of the day with wind directions favoring a southerly
to southwesterly direction. Storms over the terminal are not
likely, but storms could occur in the general area this afternoon
and evening.
&&
.FIRE WEATHER...
Monday through Friday:
Occasional wetting rains are possible continuing through Tuesday
but with decreasing chances overall. After this weekend, Monday
has the best potential for any localized heavy rainfall. Much
drier conditions will then affect the region starting Wednesday.
Afternoon humidity levels on Monday will remain elevated at
30-40%, dropping to 20-30% on Tuesday and gradually back into the
teens by Thursday. Overnight recoveries will generally be 30-50%
at lower elevations and 45-75% higher terrain. Outside of
thunderstorm areas, winds should be weak and follow typical
diurnal patterns.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch through Sunday evening for AZZ533-534-537>563.
CA...None.
&&
DISCUSSION...Kuhlman
AVIATION...AD
FIRE WEATHER...Rogers/Kuhlman
In the hours before
Special weather statement, Aug 29, 8:47 AM MST, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
847 AM MST Sat Aug 29 2020
AZZ538-540-559-291630-
Sonoran Desert Natl Monument AZ-Buckeye/Avondale AZ-
Tonopah Desert AZ-
847 AM MST Sat Aug 29 2020
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 930 AM
MST...
At 847 AM MST, Doppler radar was tracking a strong thunderstorm near
Cotton Center, or 13 miles north of Gila Bend, moving northeast at 20
mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Buckeye and Painted Rock Dam.
This includes AZ Route 85 between mile markers 133 and 146.
LAT...LON 3306 11274 3314 11283 3330 11272 3333 11264
3326 11253 3318 11252
TIME...MOT...LOC 1547Z 222DEG 17KT 3314 11274
ADSpecial weather statement, Aug 29, 9:12 AM MST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
912 AM MST Sat Aug 29 2020
AZZ537-538-540-291700-
Buckeye/Avondale AZ-Tonopah Desert AZ-Northwest Valley AZ-
912 AM MST Sat Aug 29 2020
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 1000 AM
MST...
At 912 AM MST, Doppler radar was tracking a strong thunderstorm over
Palo Verde, or over Buckeye, moving northeast at 10 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Avondale, Goodyear, Buckeye, Palo Verde, Perryville, White Tank
Mountain Park, Liberty and Hassayampa.
This includes the following highways...
AZ Interstate 10 between mile markers 111 and 128.
AZ Route 85 between mile markers 145 and 154.
AZ Route 303 between mile markers 105 and 106.
LAT...LON 3343 11232 3324 11255 3335 11272 3360 11257
TIME...MOT...LOC 1612Z 216DEG 8KT 3335 11261
AD
Special weather statement, Aug 29, 10:04 AM MST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1004 AM MST Sat Aug 29 2020
AZZ537-541-542-544-291745-
Cave Creek/New River AZ-Deer Valley AZ-Northwest Valley AZ-
North Phoenix/Glendale AZ-
1004 AM MST Sat Aug 29 2020
...SPECIAL WEATHER STATEMENT...
At 1004 AM MST, Doppler radar was tracking a strong thunderstorm over
Sun City West, moving northeast at 20 mph.
Pea size hail will be possible with this storm.
Locations impacted include...
Glendale, Peoria, Surprise, El Mirage, Youngtown, Sun City West, Sun
City, Surprise Stadium, Beardsley, Lake Pleasant and Vistancia.
This includes the following highways...
AZ Interstate 17 between mile markers 220 and 221.
US Highway 60 between mile markers 136 and 147.
AZ Route 101 between mile markers 15 and 18.
LAT...LON 3357 11231 3366 11246 3388 11236 3386 11222
3375 11211
TIME...MOT...LOC 1704Z 225DEG 16KT 3367 11235
ADSpecial weather statement, Aug 29, 10:25 AM MST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1025 AM MST Sat Aug 29 2020
AZZ537-540-542>544-291815-
Buckeye/Avondale AZ-Central Phoenix AZ-Deer Valley AZ-
Northwest Valley AZ-North Phoenix/Glendale AZ-
1025 AM MST Sat Aug 29 2020
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 1115 AM
MST...
At 1025 AM MST, Doppler radar was tracking a strong thunderstorm over
Goodyear, moving northeast at 20 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Phoenix, Glendale, Peoria, Surprise, Avondale, Goodyear, El Mirage,
Tolleson, Youngtown, Sun City, Waddell, Cashion, Litchfield Park,
Glendale Sports Complex, Perryville, Luke AFB, Phoenix International
Raceway, Downtown Peoria, Arrowhead Mall and Downtown Glendale.
This includes the following highways...
AZ Interstate 10 between mile markers 121 and 142.
AZ Interstate 17 between mile markers 202 and 210.
AZ Route 51 between mile markers 4 and 6.
LAT...LON 3329 11237 3343 11253 3372 11225 3353 11202
TIME...MOT...LOC 1725Z 225DEG 16KT 3342 11239
AD
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912556, 910890, 911443, 911452, 911449, 911445, 912702, 912700, 912736, 912697, 912740.